Wyoming, 2019

Flash Flooding and Hail in Wyoming, August 7, 2019

August 7, 2019 · NWS CYS · 6 events in 1 county or zone

Severe thunderstorm moved over portions of Platte and Goshen Counties producing three to five inches deep of one inch size hail. The amount of hail and heavy rainfall contributed to swollen area streams and creeks that left their banks impacting area roadways around Chugwater with some road washouts reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm moved over portions of Platte and Goshen Counties producing three to five inches deep of one inch size hail. The amount of hail and heavy rainfall contributed to swollen area streams and creeks that left their banks impacting area roadways around Chugwater with some road washouts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 1:51 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 7, 1:51 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
251 PM MDT Wed Aug 7 2019

.SHORT TERM...(This Afternoon & Tonight)
Issued at 234 PM MDT Wed Aug 7 2019

An increase in shower & thunderstorm activity can be expected over
the next few hours across southeast Wyoming & the western Nebraska
Panhandle. This is in response to a potent & fast-moving mid-level
short wave tracking across southeast Wyo late this afternoon along
the edge of broad/flat ridging aloft. The highest risk for strong/
severe storms will be east of I-25 through this evening, with CAPE
around 1500 J/kg and 40-50 knots of effective shear supporting the
potential for sustained updrafts. However, muddled wind fields may
limit the overall severity of storms. Strong wind gusts look to be
the main concern with a dry boundary layer, but occasional quarter
sized hail is also possible. Potential for isolated convection may
persist into the overnight hours w/ the CWA remaining in the right
rear quadrant of the H25 jet and a few additional waves traversing
the larger scale flow pattern.

.LONG TERM...(Thursday - Wednesday)
Issued at 306 AM MDT Wed Aug 7 2019

Continued active pattern will occur Thursday with scattered to
numerous showers and thunderstorms. As a result, temperatures
will be slightly lower but still within a few degrees of normal
seasonable values. Slightly drier set-up could occur Friday in a
transition pattern period before more showers/storms Saturday and
again Sunday. However, early next week is looking drier and
warmer.

Thursday is shaping up to be another active day with numerous
showers and storms, some of which could be strong to severe in the
High Plains. The ridge continues to break down as H5 southwest
flow develops along the west coast with a deeper long-wave trough
taking form. Multi-model guidance indicates another shortwave
trough traversing the region as PWATs remain elevated above
normal. WPC continues to have much of the Front Range of CO/WY and
the Nebraska Panhandle in a marginal risk of excessive rainfall.
Will need to monitor events today if a flash flood watch may be
needed for Thursday. Shortwave ridging may bring slight
suppression to convective coverage and intensity on Friday but
still some showers will develop across the High Plains. By the
weekend, the trough off the west coast will move inland over
northern Rockies to Montana with potent ejecting shortwave
impulses over WY/NE. Continued unsettled pattern saturday as both
GFS/EC indicate large thunderstorm cluster or beginnings of MCS
in NE CO to NE Panhandle that races east. Will need to monitor
this possible solution. Finally by early next week, the region
will be dry slotted with the passing trough to the north and be in
more zonal flow. Drier and warmer conditions expected to start
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Aug 7 2019

VFR conditions are the story across southeast Wyoming and Nebraska
Panhandle sites. A marginal threat for severe weather is likely in
the Panhandle mainly after 2 PM. Storms are expected at southeast
Wyoming sites as well, but the severe threat is low. Expecting
showers and thunderstorms to taper off by midnight. KAIA and KCDR
could get some MVFR ceilings after 10Z. With mid and low level
cloud decks, fog development will be difficult. Ceilings will
lift to VFR by 18Z tomorrow.

&&

.FIRE WEATHER...
Issued at 306 AM MDT Wed Aug 7 2019

Elevated fire weather conditions anticipated again in far west and north
Carbon Counties that was observed yesterday at Dixon as minimum relative
humidity fell to 13 percent. Slightly higher humidity today in the upper
teens to 20 percent expected with greater shower and thunderstorm coverage
over the high terrain. These showers and storms will spread east through
the afternoon and evening. Dry lightning is not expected and any lightning
should be accompanied with some rain.

Fire weather conditions will lower Thursday and Friday as greater monsoonal
moisture moves in with slightly lower temperatures, greater rain chances,
and higher humidity values for both the high terrain and High Plains. Slight
drying trend will occur Saturday with the possible day to watch for near-
critical to possibly critical conditions being Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...CW
FIRE WEATHER...JSA
Hazardous weather outlook, Aug 7, 3:31 AM MST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
431 AM MDT Wed Aug 7 2019

WYZ103>106-109>117-081045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
431 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

General showers and thunderstorms will occur over the high terrain
this afternoon and evening. Occasional to frequent lightning and
wind gusts of 25 to 45 mph could be possible near the stronger
storms. Storms will weaken by 9pm but rain showers could linger
through the late evening hours and perhaps into early Thursday
morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of showers and storms will occur Thursday afternoon with
less coverage expected Friday. However, additional storms will
occur Saturday. Some storms could produce locally high winds and
occasional to frequent lightning.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
431 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms likely this
afternoon and evening with some being locally strong to briefly
severe. Main hazards with the strongest of storms will be frequent
lightning, 40 to 60 mph winds, small hail, and heavy rainfall.
Some localized areas could receive enough heavy rainfall in a
short amount of time and lead to flooding concerns in poor
drainage areas. Storms will decrease in strength after 10pm
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of scattered to numerous showers and thunderstorms
will be likely again Thursday. Some thunderstorms could be strong
to briefly severe along with localized heavy rain during the
afternoon and evening hours. Storms will dissipate through the
late evening hours.

.Spotter information statement...

Spotter activation may be needed today.

Allen

In the hours before

Special weather statement, Aug 7, 1:55 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT Wed Aug 7 2019

WYZ106>108-072200-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
255 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...WEST
CENTRAL GOSHEN AND SOUTHERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bordeaux, or 12 miles southwest of Wheatland, moving
east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bordeaux, Slater and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 59 and
77.

LAT...LON 4188 10528 4203 10520 4202 10453 4175 10456
TIME...MOT...LOC 2055Z 274DEG 27KT 4192 10513

Worley

The radar

The Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood. Local standard time, as filed.

Hail, Platte

When
August 7, 1:59 PM MST
Where
Platte County, 0.86 mi NW of Natwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -105.070

Hail, Platte

When
August 7, 2:10 PM MST
Where
Platte County, 1.24 mi SW of Whiting
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -104.980

Hail, Platte

When
August 7, 2:52 PM MST
Where
Platte County, 6.03 mi WSW of Slater
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -104.930

Hail accumulated to around 5 inches on the ground.

Flash Flood, Platte

When
August 7, 6:11 PM MST to 8:11 PM MST
Where
Platte County, 4.27 mi WSW of Slater to 4.83 mi WSW of Slater
Cause
Heavy Rain
Reported by
Public
Coordinates
41.847, -104.897

Flash flooding was reported with water overflowing out of the banks of Richaeu Creek and onto area roadways.

Flash Flood, Platte

When
August 7, 6:15 PM MST to 8:15 PM MST
Where
Platte County, 1.03 mi E of Chugwater to 0.23 mi SE of Chugwater
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.760, -104.800

Heavy rain and hail accumulation contributed to rapid water rise on area waterways with the flash flood waters washing out a portion of Highway 313 east of the town of Chugwater.

Flash Flood, Platte

When
August 7, 6:45 PM MST to 8:45 PM MST
Where
Platte County, 1.92 mi SSW of Bordeaux to 2.73 mi SSW of Bordeaux
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.916, -104.870

Flash flooding was reported along Normandy Road as Hunton Creek was flowing out of its banks onto the area roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842504, 842505, 842506, 842507, 842508, 842510.